Texas, 2002

Hail and Damaging Wind in Texas, June 19, 2002

June 19, 2002 · NWS MAF · 5 events in 2 counties and zones

Sufficient daytime heating and atmospheric moisture led to the development of scattered thunderstorms east of a dry line from the Big Bend Region into the western portions of the Texas Permian Basin, as well as over portions of southeast New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Sufficient daytime heating and atmospheric moisture led to the development of scattered thunderstorms east of a dry line from the Big Bend Region into the western portions of the Texas Permian Basin, as well as over portions of southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 19, 1:10 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 19, 1:10 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
210 PM CDT WED JUN 19 2002

HIGH PRESSURE IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE IS
FORECAST TO REMAIN OVER THE AREA THROUGH AT LEAST THIS WEEK.  THIS
SHOULD RESULT IN CONTINUED DRY WEATHER ACROSS THE CWFA.  MODELS ARE
IN AGREEMENT IN RETROGRADING THE 850 MB THERMAL RIDGE WESTWARD. THIS
WILL RESULT IN A SLIGHT COOLING TREND ACROSS THE AREA THROUGH
FRIDAY.  THE STAGNANT...DRY WEATHER PATTERN IS EXPECTED TO PERSIST
THROUGH THE FORECAST PERIOD.

MAF  071/093/069/091    0000
LSA  071/092/068/090    0000
6R6  072/093/072/093    0000
MRF  063/088/062/087    ----
CNM  071/099/068/095    0000

.MAF...
TX...NONE.
NM...NONE.

PV/03

In the hours before

Special weather statement, Jun 19, 2:00 PM CST, 2 hours 15 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-200900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT WED JUN 19 2002

.SYNOPSIS...
UPPER LEVEL RIDGING WILL REMAIN OVER THE REGION INTO THURSDAY.  A
DRYLINE FEATURE NEAR THE GUADALUPE MOUNTAINS WILL MOVE LITTLE OVER
THE NEXT DAY.  MARGINAL ATMOSPHERIC INSTABILITY...SUFFICIENT
MOISTURE...AND LIFT PROVIDED BY STRONG DAYTIME HEATING WILL RESULT
IN ISOLATED SHOWER AND THUNDERSTORM DEVELOPMENT.

.THUNDERSTORMS HAZARDS...
ISOLATED THUNDERSTORMS WILL AFFECT AREAS OVER AND NEAR THE MOUNTAINS
OF SOUTHWEST TEXAS...AND SOUTHEAST NEW MEXICO INTO EARLY WEDNESDAY
EVENING.  THUNDERSTORM ACTIVITY SHOULD DIMINISH AFTER SUNSET WITH
THE LOSS OF DAYTIME HEATING.

SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED.  BUT THE STRONGER
STORMS COULD PRODUCE WIND GUSTS TO 50 MPH...BRIEF HEAVY RAINS...AND
SMALL HAIL.

SPOTTER ACTIVATION ANTICIPATED THIS EVENING INTO EARLY THURSDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf

BOYD

The radar

The Midland/Odessa radar (KMAF), 127 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ward

When
June 19, 4:15 PM CST to 4:30 PM CST
Where
Ward County, Barstow
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.450, -103.400

Hail up to the size of golfballs fell in Barstow for 15 minutes.

Hail, Brewster

When
June 19, 4:40 PM CST to 5:10 PM CST
Where
Brewster County, Alpine
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.367, -103.667

Hail, Brewster

When
June 19, 4:55 PM CST to 5:00 PM CST
Where
Brewster County, Alpine
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.367, -103.667

Hail, Brewster

When
June 19, 6:37 PM CST
Where
Brewster County, 14 mi N of Study Butte
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
29.517, -103.533

Thunderstorm Wind, Brewster

When
June 19, 7:00 PM CST to 8:00 PM CST
Where
Brewster County, 12 mi W of Panther Junction
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
29.300, -103.500

Wind speeds around 60 mph persisted for almost one hour.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301988, 5301984, 5301987, 5301986, 5301985.